Sheikh Shahzad, MBBS, Muhammad Sohail Mansoor, MD, Usman Naseer, MBBS, Abdul Moiz Khan, MBBS, Asra Batool, MD
Albany Medical Center, Albany, NY
Introduction: Programmed Cell Death Protein 1 (PD-1) inhibitor, nivolumab, is increasingly being used for the treatment of advanced neoplasms including melanoma, renal and metastatic lung cancers. Side effects of nivolumab include Immune-mediated colitis (IMC) with a median time to onset between 6-18 weeks. We present a patient with adenocarcinoma of the lung who developed IMC within a week of initiation of nivolumab
Case Description/Methods: A 75-year old male with a history of recurrent stage IIIA adenocarcinoma of lung presented with a one-week history of 5-6 non-bloody liquid bowel movements (grade 2 colitis) with nocturnal episodes. His symptoms started within a week of initiation of nivolumab. The patient had persistent diarrhea despite overnight fast and had associated severe abdominal cramps and nausea. His vital signs were stable on presentation and physical exam was significant for clinical dehydration and tenderness to palpation in the LLQ. CT A/P and AXR were unremarkable while infectious workup including C. Difficile was negative. His stool guaiac, fecal elastase, and serum lipase were negative while his inflammatory markers including ESR, CRP and fecal calprotectin (193 μg/g) were elevated. A colonoscopy was performed which showed normal appearing mucosa while random colon biopsy demonstrated increased intra-epithelial lymphocytes, surface epithelial injury, expansion of lamina propria by mononuclear inflammatory infiltrate and scattered crypt abscesses. CMV immunochemical stain was negative. Nivolumab was discontinued following biopsy result and the patient was started on oral prednisone 40mg bid with the resolution of diarrhea within 2 weeks of treatment. He was later transitioned to oral budesonide.
Discussion: IMC is more commonly seen with Cytotoxic T-Lymphocyte Antigen 4 (CTLA4) inhibitors as opposed to PD-1 inhibitors especially nivolumab. Although the average time of onset of nivolumab associated colitis ranges between 6-18 weeks, early onset IMC is rare but possible as in our case. IMC can have an atypical presentation with early onset diarrhea and normal appearing mucosa as in our case. Clinicians need to have a high index of suspicion for IMC while taking care of patients receiving PD-1 inhibitors presenting with diarrhea or abdominal pain.`
Citation: Sheikh Shahzad, MBBS, Muhammad Sohail Mansoor, MD, Usman Naseer, MBBS, Abdul Moiz Khan, MBBS, Asra Batool, MD. P0189 - A RARE CASE OF NIVOLUMAB-INDUCED EARLY ONSET IMMUNE-MEDIATED COLITIS WITH NORMAL APPEARING MUCOSA. Program No. P0189. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.